Thunderstorm Wind, Mercer
- When
- September 18, 12:00 PM CST
- Where
- Mercer County, Aledo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.200, -90.750
Local law enforcement reported a few trees and power lines down.
A slow moving cool front and moist air produced scattered thunderstorms with isolated damaging winds of 60 mph or more.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A slow moving cool front and moist air produced scattered thunderstorms with isolated damaging winds of 60 mph or more.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 18, 11:45 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1245 PM CDT Tue Sep 18 2018 ...18z AVIATION UPDATE... .UPDATE... Issued at 831 AM CDT Tue Sep 18 2018 Updating forecast to boost PoPs mainly n/nw next several hours through early PM north of well defined outflow from CID to MLI, with greatest coverage expected across our western counties with convective line diving southward on edge of MLCAPE gradient. A few stronger storms with gusty winds and small hail possible, but will have to watch for further strengthening with stronger solar insolation building destabilization downstream of activity. Have also lowered highs mainly along/n of Cedar Rapids to Freeport line, and may need further adjusting downward especially along the I-80 corridor but will wait and continued to monitor convective trends before making any further adjustments to highs. && .SYNOPSIS... Issued at 329 AM CDT Tue Sep 18 2018 06Z surface data has a frontal boundary running the southern lower Michigan west across northern Iowa and into Nebraska. Dew points were in the 60s and 70s along and south of the front with 40s and 50s north of the front. && .SHORT TERM...(Today and Tonight) ISSUED AT 329 AM CDT Tue Sep 18 2018 Continued very warm and humid again today with near record highs possible for parts of the area. Refer to the climate section for specific numbers. Rain chances will also be slowly on the increase. Through sunrise, quiet and humid conditions will continue across the area. The question for Tuesday is when will the rain chances occur. Given current radar and satellite trends, the first half of the morning has a high probability of remaining dry. Late this morning and during the afternoon is a bit more questionable. The remnants of the decaying thunderstorm complex across South Dakota would be approaching the area. Differential heating and forcing supplied by a boundary from said complex may be enough to initiate convection once convective temperatures are reached. Areas along/north of I-80 have a slightly better chance of seeing isolated to scattered storms especially this afternoon. Tonight, diurnal convection will decrease in areal coverage during the evening. Thus the potential is there for some of the area to be dry but continued humid after sunset. Internally the models are signaling another organized thunderstorm complex developing across the Midwest late tonight. Where said complex initially develops and eventually tracks will be the key to rain chances late tonight. Here the models differ on the initiation point. However, there is a very loose agreement that initiation should be within a 100 mile radius of KFSD. Once the complex develops, it should track generally east or slightly south of east. If the complex develops in northwest Iowa, it would begin rolling into eastern iowa shortly after 4 AM. If the complex develops in southwest Minnesota, the potential is there that said complex could pass north of the area. Regardless of what occurs, the northern half of the area would have the better rain chances. .LONG TERM...(Wednesday through Monday) ISSUED AT 329 AM CDT Tue Sep 18 2018 Pattern for the first portion of this forecast period deals with several low amplitude shortwave troughs moving over the ridge axis to bring precipitation chances to the area. The forecast challenge is what latitude they pass, timing, so then how much of the CWA gets precipitation and how much. The upper level ridge is centered over the southern plains and lower Mississippi River valley at the beginning of this period, with the storm track sitting from central Minnesota into northern Iowa. The warm front is expected to be near, yet just north of the forecast area on Wednesday and Thursday which will be a focus for convection as well as keeping temperatures well above normal. There remains some uncertainty for rain chances as there are some indications that the showers and storms could stay just north of the local forecast area. That being said, Wednesday looks to have a decent shot in the morning as a shortwave trough moves across northern Iowa late Tuesday night into Wednesday morning. The low level jet does have a focus into northern Iowa which helps with confidence of the development. But, the question is how far south does this convection make it. The trend in the models is for a further north track as the ridge holds strong keeping the upper level flow almost due east and with a cap in place, the activity may stay north of Highway 30. And even if it does dive southeast, it may be diminishing into the morning as the low level jet veers. While location is still in question, there is good confidence that this activity will have potential for heavy rainfall as precipitable water will be above 1.75 inches and with deep layer shear greater than 30kts, can't discount severe potential, while winds would currently look like the highest threat. The ridge begins shifting east on Wednesday as a trough moves onto the western conus. This system can be seen offshore in the current water vapor imagery this morning. The trough loses amplitude as it crosses the mountains, then moves across the plains on Thursday and into the upper midwest into Friday. The associated cold front will pass through Thursday night/Friday morning, providing much cooler and drier air for the weekend, which will be closer to normal for this time of year. Precipitation chances have been lowered a bit with the passing front, especially on Friday morning. Looking for the front to convect west of the area Thursday afternoon, then progress east, however models are deteriorating the convergence along the front and the moisture feed veers away overnight as the front moves into eastern Iowa. Actually, many models almost have completely dried out after 06Z Friday. Haven't gone that far with the forecast yet, but this heeds watching in the next couple of days. Did increase temperatures a degree or two, mainly in the southern part of the forecast area where clouds should be less in coverage and the anomalous warm air will be well in place. This will push heat indices in the upper 90s for both Wednesday and Thursday. Also increased winds on Thursday ahead of the cold front. The pressure gradient would suggest winds in the order of 15 to 25kts sustained and mixing to 850 mb would bring down winds around 35kts. So, wouldn't be surprised to see a few 40mph gusts on Thursday afternoon. As mentioned earlier, the weekend is looking dry with temperatures near normal. A surface high will be in place over the area, however, there is a few indications that some precipitation could push north into the southern couple tiers of counties in the forecast area. Not going to buy that for now and keeping the forecast dry. Then looking to the first part of the next work week, there is good agreement from the long-range models of ridging building in over the Mississippi valley as another trough moves onto the west coast. However, lots of uncertainty on the strength of the upper ridge centered over the southeastern CONUS, impacting the evolution and eastward progression of the trough into the plains and midwest. Just to touch on the heavy rain and/or flash flooding threat. While any rain that comes through this weekend will have potential to be heavy with 1+ inches per hour likely, the area has been dry with warm temperatures for over a week allowing soils to have dried out. Knowing this, and that the trend seems to keep much of the precipitation north of the area, am not too worried about the flash flood threat at this time. While some localized areas could get some impressive rains and cause localized flash flooding, without having several rounds of heavy rains, widespread flooding is not anticipated. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1243 PM CDT Tue Sep 18 2018 A complex of showers & thunderstorms over eastern IA/northwest IL will continue moving south and east over the next few hours. Drops to MVFR/IFR conditions and gusty winds will be possible with stronger cores as it passes. Behind this, a second complex of showers and isolated thunderstorms will impact KCID/KDBQ late this afternoon and evening, and will mainly produce VFR with some drops to MVFR conditions. VFR conditions will then be common across the TAF sites for much of tonight before an MCS approaches eastern IA and northwest IL early Wednesday morning. Confidence remains low on exact coverage and timing, so have a PROB30 group at this time for all TAF sites. && .CLIMATE... ISSUED AT 329 AM CDT Tue Sep 18 2018 Record Highs for September 18... Moline.........92 in 2007 Cedar Rapids...94 in 1972 Dubuque........90 in 1955 Burlington.....94 in 1910 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...McClure SYNOPSIS...08 SHORT TERM...08 LONG TERM...Brooks AVIATION...Speck CLIMATE...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1227 PM CDT Tue Sep 18 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191730- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1227 PM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely this afternoon over portions of southeast Iowa, northeast Missouri and west central Illinois. An isolated severe storm with damaging winds is the primary threat. There is a chance of thunderstorms across the Outlook area tonight. The threat for severe weather is low. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There are chances for thunderstorms Wednesday and then again Thursday afternoon into Friday morning. Any thunderstorms will have the potential to produce heavy rainfall. The Storm Prediction Center has a slight risk of severe storms on Thursday. Damaging winds and large hail are the primary threats. High heat indices are expected for Wednesday and Thursday. On Wednesday, readings in the mid to upper 90s are likely south of a line from Sigourney, IA to Aledo, IL. On Thursday, heat indices are expected to rise into the 90s area-wide, with some areas into the upper 90s. Thursday will be windy with southerly wind gusts up to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon over portions of southeast Iowa, northeast Missouri and west central Illinois.
Special Weather Statement National Weather Service Quad Cities IA/IL 947 AM CDT TUE SEP 18 2018 IAC011-095-103-113-181545- Johnson-Benton-Linn-Iowa- 947 AM CDT TUE SEP 18 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JOHNSON... BENTON...WESTERN LINN AND NORTHERN IOWA COUNTIES UNTIL 1045 AM CDT... At 946 AM CDT, radar indicated strong thunderstorms were located along a line extending from Center Point to near Dysart. Movement was south at 30 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Cedar Rapids, Vinton, Marengo, Marion, Coralville, North Liberty, Hiawatha, Robins, Belle Plaine, Center Point, Fairfax, Tiffin, Ely, Atkins, Walford, Urbana, Dysart, Palo, Shellsburg and Victor. This includes Interstate 380 between mile markers 2 and 48. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4230 9230 4230 9172 4172 9150 4170 9230 TIME...MOT...LOC 1446Z 348DEG 27KT 4221 9176 4219 9238 McClure
Special Weather Statement
National Weather Service Quad Cities IA/IL
1041 AM CDT TUE SEP 18 2018
IAC031-095-103-107-115-139-183-181645-
Louisa-Cedar-Keokuk-Johnson-Washington-Muscatine-Iowa-
1041 AM CDT TUE SEP 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...SOUTHWESTERN
CEDAR...KEOKUK...JOHNSON...WASHINGTON...WESTERN MUSCATINE AND IOWA
COUNTIES UNTIL 1145 AM CDT...
At 1041 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rochester to near Ladora. Movement
was southeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Iowa City, Washington, Marengo, West Branch, Wapello, Sigourney,
Columbus Junction, Coralville, North Liberty, West Liberty,
Williamsburg, Kalona, Solon, Tiffin, Wellman, Lone Tree, University
Heights, North English, Riverside and Victor.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 259.
Interstate 380 between mile markers 1 and 10.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4151 9241 4151 9230 4184 9230 4184 9131
4117 9110 4116 9241
TIME...MOT...LOC 1541Z 335DEG 34KT 4170 9113 4169 9218
McClurePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN 2 NNE CEDAR RAPIDS 42.01N 91.65W
09/18/2018 M1.04 INCH LINN IA TRAINED SPOTTER
RAINFALL SINCE 930 AM
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 AM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN CEDAR RAPIDS 41.96N 91.67W
09/18/2018 M1.22 INCH LINN IA BROADCAST MEDIA
RAINFALL REPORT RELAYED BY KCRG.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM TSTM WND GST IOWA CITY MUNICIPALITY 41.64N 91.55W
09/18/2018 M52 MPH JOHNSON IA ASOS
ASOS STATION IOW, IOWA CITY ARPT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1239 PM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND DMG 1 SE ADAMS 41.47N 91.24W
09/18/2018 MUSCATINE IA LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING THE ROAD.
&&
ARGThe Quad Cities radar (KDVN), 48 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Local law enforcement reported a few trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785901.